Oklahoma, 2022Tornadoes and Hail in Oklahoma, July 28, 2022
July 28, 2022 · NWS TSA · 5 events in 5 counties and zones
Scattered strong to severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 28th. The strongest storms produced damaging wind gusts and hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 28th. The strongest storms produced damaging wind gusts and hail up to quarter size. One storm produced a tornado as it crossed an outflow boundary from other storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 5:49 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 28, 5:49 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
649 PM CDT Thu Jul 28 2022
...New AVIATION...
.SHORT TERM...
(Through tonight )
Issued at 231 PM CDT Thu Jul 28 2022
A few left over light showers from this morning remain across
northwest Arkansas this afternoon. These won't amount to much and
will continue to weaken and push off to the east through the rest
of the afternoon. Additional scattered thunderstorm development is
likely near and south of a stalled surface boundary from about
I-40 and south into southeast Oklahoma and west central Arkansas.
Very weak shear will keep this activity of the "popcorn" variety
and should keep any storm from becoming too strong, though a few
locally strong downburst wind gusts will be possible. The boundary
will remain draped from east central Oklahoma into northwest
Arkansas through the evening hours where more focused thunderstorm
development will be likely overnight as a modest low level jet
kicks up, increasing ascent near and north of the surface
boundary. Training of storms along the boundary will be likely
through the overnight hours as the zone of ascent is forecast not
to budge much during the timeframe. Very high precipitable water
values will lead to locally heavy rainfall from multiple rounds
of storms, especially across portions of east central Oklahoma
into northwest Arkansas where upwards of 2-4 inches could fall in
isolated locations. No flood watch will be issued with this
package due to the prolonged dry period allowing for more runoff
and soaking of what rain does fall. However, some localized areas
of flash flooding will be possible, especially in urban areas,
where the most rain falls.
Bowlan
&&
.LONG TERM...
(Tomorrow through Thursday)
Issued at 231 PM CDT Thu Jul 28 2022
Tomorrow will see more of a repeat of today, with morning showers
and storms likely north of the boundary across northeast Oklahoma
and northwest Arkansas. A zone of enhanced mid level flow could
increase storm coverage during the morning hours across northeast
Oklahoma before shifting off to the east by the afternoon. THe
boundary should make slow progression to the south during the day
tomorrow, focusing any afternoon/evening shower and storm
activity a little further south than today.
A stronger impulse is forecast to move across northern portions
of the forecast area on Saturday, bringing more widespread chances
of showers and storms and a heavy rain threat to northeast
Oklahoma and northwest Arkansas. Scattered thunderstorms will also
be possible across far southeast Oklahoma again near the boundary
Saturday afternoon during the peak heating. Upper ridging begins
to build back into the area on Sunday, causing rain chances to
wane throughout the day Sunday with low end chances continuing
into Monday morning before exiting. Early next week will see a
return to warmer temperatures, with temps near 100 again expected
by Tuesday and Wednesday. Kept temps a little lower than most
guidance due to expected rainfall this weekend limiting the warmup
potential. The center of the upper ridge looks to shift a little
north and east heading into the latter part of next week, which
could bring some more slight chances for scattered thunderstorms
areawide.
Bowlan
&&
.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Thu Jul 28 2022
Latest surface analyses indicate the frontal boundary extends across
east central Oklahoma and west central Arkansas. Indications continue
that convection will increase in coverage this evening near this
boundary where strong instability and persistent low level moisture
convergence exists. Carried TEMPO groups FSM/MLC in the short term.
Convection expands a bit further northward overnight and looks to
impact other sites late tonight through Friday morning. Conditions
will be VFR outside of TSRA, which will bring VSBY down to MVFR.
There is a signal for MVFR ceilings BVO and nwrn AR sites late
tonight into Friday morning. Conditions become VFR by Friday
afternoon all sites, with another round of scattered TSRA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 85 71 85 / 80 60 70 70
FSM 75 90 74 88 / 70 60 50 70
MLC 74 91 72 91 / 40 60 40 60
BVO 71 83 67 83 / 80 50 70 70
FYV 69 83 69 83 / 80 70 70 80
BYV 71 81 69 80 / 80 70 70 80
MKO 72 87 71 85 / 80 60 60 70
MIO 70 81 68 80 / 80 50 70 80
F10 72 88 71 88 / 70 50 50 60
HHW 77 95 74 94 / 10 60 20 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...69
Hazardous weather outlook, Jul 28, 3:52 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Thu Jul 28 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Thu Jul 28 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Primarily southeast of Interstate 44.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Late Evening.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
Isolated to scattered thunderstorms will remain possible through
the afternoon and into the evening hours mainly to the southeast
of Interstate 44 near a frontal boundary. Localized strong to
severe downburst winds will be possible, in addition to locally
heavy rainfall. Additional storms are expected to develop late
tonight and into early tomorrow morning, which may pose an
additional heavy rainfall threat, especially to parts of northeast
Oklahoma and northwest Arkansas.
Hot and humid conditions continue across areas along and south of
Interstate 40, where heat index values in the 105 to 110 degree
range will continue into early evening.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Scattered to numerous showers and thunderstorms will continue
Friday into the weekend, with northeast Oklahoma and northwest
Arkansas seeing the greatest coverage of storms. Locally heavy
rainfall will remain possible.
Storm chances will end by early next week, with hot and humid
weather returning.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 28, 2:30 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
330 PM CDT Thu Jul 28 2022
OKZ075-076-282115-
Latimer OK-Le Flore OK-
330 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of eastern Latimer and
southwestern Le Flore Counties through 415 PM CDT...
At 330 PM CDT, Doppler radar indicated a strong thunderstorm over
Bengal, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Talihina... Red Oak...
Fanshawe... Whitesboro...
Talimena State Park... Bengal...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3468 9513 3484 9522 3505 9496 3468 9477
TIME...MOT...LOC 2030Z 232DEG 8KT 3482 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
69Special weather statement, Jul 28, 6:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
711 PM CDT Thu Jul 28 2022
OKZ071-073>075-290100-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
711 PM CDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of southwestern
Haskell, southwestern McIntosh, northwestern Latimer and Pittsburg
Counties through 800 PM CDT...
At 710 PM CDT, Doppler radar indicated several strong thunderstorms
developing across northern Pittsburg County, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Mcalester... Krebs...
Quinton... Crowder...
Alderson... Canadian...
Indianola... Haywood...
Blocker... Robbers Cave State Park...
Arrowhead State Park... Mcalester Regional Airport...
Enterprise... Scipio...
Arpelar... Bache...
Featherston...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3515 9598 3518 9598
3531 9538 3495 9527 3482 9609
TIME...MOT...LOC 0010Z 249DEG 9KT 3510 9547
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
69Event by event
2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Pittsburg
- When
- July 28, 7:15 PM CST
- Where
- Pittsburg County, 2.09 mi S of Mekko
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.000, -95.720
Strong thunderstorm wind blew down large trees, and blew the metal roof from the ODOT building.
Hail, Pawnee
- When
- July 28, 8:10 PM CST
- Where
- Pawnee County, 2.27 mi W of Cleveld Keystone Arp
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.217, -96.391
Thunderstorm Wind, Muskogee
- When
- July 28, 9:05 PM CST
- Where
- Muskogee County, Muskogee
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.750, -95.370
Strong thunderstorm wind blew down trees, snapped large tree limbs, and blew down power lines.
Tornado, Tulsa
- When
- July 28, 9:35 PM CST to 9:37 PM CST
- Where
- Tulsa County, 0.42 mi N of Broken Arrow to 1.19 mi ENE of Broken Arrow
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 700 yd
- Continued into
- Wagoner, Ok (TSA)
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.056, -95.779
This is the first segment of a two segment tornado. This tornado developed just east of Lynn Lane and south of E Kenosha Street, where a few trees were uprooted and large tree limbs were snapped. The roofs of homes were damaged and an outbuilding was destroyed in the path, before the tornado moved into Wagoner County near the intersection of County Line Road and E Kenosha Street. Based on this damage, estimated wind in this segment of the tornado was 90 to 95 mph.
Tornado, Wagoner
- When
- July 28, 9:37 PM CST to 9:44 PM CST
- Where
- Wagoner County, 1.19 mi ENE of Broken Arrow to 3.5 mi N of Oneta
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 800 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.059, -95.762
This is the second segment of a two segment tornado. This tornado moved into Wagoner County near the intersection of S 193rd East Ave and E Kenosha Street. It moved east-northeast along and then north of E Kenosha Street, before dissipating just west of S 241st East Ave. In Wagoner County, trees were uprooted, large tree limbs were snapped, and the roofs of homes were damaged. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 95 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
- Heat and Damaging Winds in New York, July 28, 2022$5,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034537, 1034538, 1034539, 1034542, 1034543.